Copyright 2014 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.
A woman in her 70s with a history of well-controlled chronic obstructive pulmonary disease (COPD) and paroxysmal nonvalvular atrial fibrillation without underlying structural heart disease was transferred to an academic medical center for management of febrile neutropenia. Her initial atrial fibrillation event occurred many years before and resolved spontaneously without treatment.
In 2011 she was admitted at another hospital for bronchitis. During this hospitalization, she experienced return of her atrial fibrillation with a rapid ventricular rate. An initial attempt to control her rhythm with sotalol hydrochloride failed as a result of unspecified medication intolerance. She was subsequently given amiodarone hydrochloride and converted to normal sinus rhythm, in which she remained for almost 2 years.
Rohrhoff NJ, McNeill DB, Boggan JC. An Adverse Reaction to a Medication Given to Treat an Adverse ReactionA Teachable Moment. JAMA Intern Med. 2014;174(7):1035–1036. doi:10.1001/jamainternmed.2014.1605
Customize your JAMA Network experience by selecting one or more topics from the list below.